Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 33, NWS Salt Lake City, UT

June 12, 20229 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Jun 12, 2022, 2:56 PM MDT for 9 counties in Utah. It took effect at Jun 13, 2022, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 2:56 PM MDT (20:56 UTC)
In effect from
Jun 13, 2022, 11:00 AM MDT
Expired
Jun 13, 2022, 9:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4315 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS75 KSLC 122056
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
256 PM MDT Sun Jun 12 2022

UTZ123-130300-
/O.CON.KSLC.EH.W.0001.000000T0000Z-220613T0300Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
256 PM MDT Sun Jun 12 2022

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* WHAT...Dangerously hot conditions with temperatures 103 to 106.

* WHERE...Lower Washington County.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

UTZ121-129>131-130500-
/O.NEW.KSLC.WI.Y.0033.220613T1700Z-220614T0300Z/
/O.CON.KSLC.HT.Y.0001.000000T0000Z-220613T0300Z/
San Rafael Swell-Capitol Reef National Park and Vicinity-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Goblin Valley, Loa, Torrey, 
Hanksville, Big Water, and Bullfrog
256 PM MDT Sun Jun 12 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT MONDAY...

* WHAT...For the Heat Advisory, temperatures up to 100. For the 
  Wind Advisory, southwest winds 20 to 30 mph with gusts up to 
  55 mph expected.

* WHERE...San Rafael Swell, Capitol Reef National Park and 
  Vicinity, Western Canyonlands and Glen Canyon Recreation 
  Area/Lake Powell.

* WHEN...For the Heat Advisory, until 9 PM MDT this evening. For 
  the Wind Advisory, from 11 AM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Patchy blowing dust is possible,
  which may cause reduced visibility as well as rapid fluctuations
  in visibility. Winds will cause difficult travel conditions for
  high profile vehicles and vehicles with trailers, especially
  along east to west oriented routes. Gusty winds will cause rough
  conditions on area waterways, including Lake Powell. Hot 
  temperatures may cause heat illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

UTZ114-120-127-128-130500-
/O.NEW.KSLC.WI.Y.0033.220613T1700Z-220614T0300Z/
Western Uinta Basin-Castle Country-Bryce Canyon Country-
South Central Utah-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Bryce Canyon City, Kanab, and Escalante
256 PM MDT Sun Jun 12 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Uinta Basin, Castle Country, Bryce Canyon 
  Country and South Central Utah.

* WHEN...From 11 AM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Patchy blowing dust is possible,
  which may cause reduced visibility as well as rapid fluctuations
  in visibility. Winds will cause difficult travel conditions for
  high profile vehicles and vehicles with trailers, especially
  along east to west oriented routes. Gusty winds will cause rough
  conditions on area waterways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
258 
WWUS75 KSLC 130242
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
842 PM MDT Sun Jun 12 2022

UTZ123-130345-
/O.EXP.KSLC.EH.W.0001.000000T0000Z-220613T0300Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
842 PM MDT Sun Jun 12 2022

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Temperatures over the next couple of days will trend cooler across
Lower Washington County, with highs in the mid 90s.

$$

UTZ121-129>131-131200-
/O.EXP.KSLC.HT.Y.0001.000000T0000Z-220613T0300Z/
/O.CON.KSLC.WI.Y.0033.220613T1700Z-220614T0300Z/
San Rafael Swell-Capitol Reef National Park and Vicinity-
Western Canyonlands-Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Goblin Valley, Loa, Torrey, 
Hanksville, Big Water, and Bullfrog
842 PM MDT Sun Jun 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
MONDAY...
...HEAT ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Capitol Reef National Park and Vicinity, Glen Canyon 
  Recreation Area/Lake Powell, Western Canyonlands and San 
  Rafael Swell.

* WHEN...From 11 AM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Patchy blowing dust is possible,
  which may cause reduced visibility as well as rapid fluctuations
  in visibility. Winds will cause difficult travel conditions for
  high profile vehicles and vehicles with trailers, especially
  along east to west oriented routes. Gusty winds will cause rough
  conditions on area waterways, including Lake Powell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ114-120-127-128-131200-
/O.CON.KSLC.WI.Y.0033.220613T1700Z-220614T0300Z/
Western Uinta Basin-Castle Country-Bryce Canyon Country-
South Central Utah-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Bryce Canyon City, Kanab, and Escalante
842 PM MDT Sun Jun 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, Western Uinta Basin, Bryce Canyon 
  Country and South Central Utah.

* WHEN...From 11 AM to 9 PM MDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Patchy blowing dust is 
  possible, which may cause reduced visibility as well as rapid 
  fluctuations in visibility. Winds will cause difficult travel 
  conditions for high profile vehicles and vehicles with 
  trailers, especially along east to west oriented routes. Gusty 
  winds will cause rough conditions on area waterways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
686 
WWUS75 KSLC 130825
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
225 AM MDT Mon Jun 13 2022

UTZ114-120-121-127>131-132030-
/O.CON.KSLC.WI.Y.0033.220613T1700Z-220614T0300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Bryce Canyon City, Kanab, 
Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog
225 AM MDT Mon Jun 13 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, Western Uinta Basin, Bryce Canyon 
  Country, South Central Utah, Capitol Reef National Park and 
  Vicinity, Glen Canyon Recreation Area/Lake Powell, Western 
  Canyonlands and San Rafael Swell.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Patchy blowing dust is possible,
  which may cause reduced visibility as well as rapid fluctuations
  in visibility. Winds will cause difficult travel conditions for
  high profile vehicles and vehicles with trailers, especially
  along east to west oriented routes. Gusty winds will cause rough
  conditions on area waterways, including Lake Powell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
327 
WWUS75 KSLC 132008
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
208 PM MDT Mon Jun 13 2022

UTZ114-120-121-127>131-140300-
/O.CON.KSLC.WI.Y.0033.000000T0000Z-220614T0300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Bryce Canyon City, Kanab, 
Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog
208 PM MDT Mon Jun 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Castle Country, Western Uinta Basin, Bryce Canyon 
  Country, South Central Utah, Capitol Reef National Park and 
  Vicinity, Glen Canyon Recreation Area/Lake Powell, Western 
  Canyonlands and San Rafael Swell.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Patchy blowing dust is 
  possible, which may cause reduced visibility as well as rapid 
  fluctuations in visibility. Winds will cause difficult travel 
  conditions for high profile vehicles and vehicles with 
  trailers, especially along east to west oriented routes. Gusty 
  winds will cause rough conditions on area waterways, including 
  Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
305 
WWUS75 KSLC 140314
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
914 PM MDT Mon Jun 13 2022

UTZ114-120-121-127>131-140415-
/O.EXP.KSLC.WI.Y.0033.000000T0000Z-220614T0300Z/
Western Uinta Basin-Castle Country-San Rafael Swell-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Duchesne, Roosevelt, Price, Castle Dale, 
Emery, Green River, Goblin Valley, Bryce Canyon City, Kanab, 
Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog
914 PM MDT Mon Jun 13 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease across eastern and far southern
Utah tonight. However, localized gusts to 40 mph will remain 
possible through midnight.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 12, 4:09 AM MDT, 10 hours 47 minutes earlier.

Area forecast discussion, Jun 12, 4:09 AM MDT, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Sun Jun 12 2022

.SYNOPSIS...Utah and southwest Wyoming will see another day of
very hot and dry conditions today with winds increasing ahead of
a potent cold front that will move through the area late Sunday
into early Tuesday. This front will bring much cooler temperatures
to the area along with some precipitation for primarily northern
Utah. High pressure will return by midweek, bringing a warming and
drying trend.

&&

.SHORT TERM (Through 12Z Tuesday)...High pressure has shifted east
of the area this morning in response to a broad storm system
moving onshore along the Pacific Northwest coast. Ahead of this
system, temperatures will remain quite unseasonably warm today
with maxes running 10-15F above seasonal normals. The approach of
the storm system will result in increasing southwest flow,
bringing windy conditions to most locations this afternoon. Though
some gusts in excess of 40 mph are likely, including in some
valleys, the expected duration of the strongest winds still does
not look strong enough to warrant a Wind Advisory, so have held
off on issuing additional headlines with this forecast package.
The strong winds, however, will produce widespread critical fire
weather conditions where fuels are dry. See the fire weather
section of the AFD for more details.

Overall, approach of the storm system and associated storm system
in the latest guidance looks just slightly slower than what was
observed yesterday, bringing the front into northern Utah tonight
into tomorrow morning. With fgen forcing on Monday morning, should
see a band of showers develop though overall moisture with this
system continues to look unimpressive. The front then looks on
track to move into central and southern Utah Monday afternoon
through Tuesday morning, outrunning the upper level support as it
does so and limiting precipitation chances. Given the relatively
slow movement of this front, much of southern Utah will see
another day of strong and gusty winds. Guidance has overall
trended upward with the strength of these winds and if this trend
continues the day shift will have to weigh issuing highlights this
afternoon.

The passage of the cold front will have a very noticeable impact
on temperatures, particularly over northern Utah where maxes
Monday are forecast to be 25F or more cooler than today's values
with cooling more like 10F for southern Utah. This will (albeit
temporarily) drop temperatures below seasonal normals, notably
below over northern Utah.

.LONG TERM (After 12Z Tuesday)...Current model output has
finally reached consensus for Tuesday, joining prior EC solutions in
moving the trough and any embedded shortwave activity eastward by
12Z. In its wake, expecting clearing skies and drying at the lower
levels, though max temperatures will be slow to rebound and likely
be a repeat of Monday's highs. Little to speak of for impacts
midweek as a ridge of high pressure builds into the region, with
temps warming through the week and relatively light winds expected
area-wide through Thursday. Expecting temps to peak around 10-15F
above seasonal normals by Friday afternoon as strong warm advection
sets up and H7 temps climb to around 16-18C. Gusty southwest winds
are possible Friday afternoon as well in advance of the next
developing system.

The main attraction is a trough that is expected to become highly
amplified as it moves in to the western U.S. coast, potentially
phasing with a weak subtropical low west of the Baja Peninsula.
Around 15-25% of the ensemble members suggest a less amplified and
more progressive wave, with the remainder on board with a setup that
will bring the first period of monsoonal flow to the eastern Great
Basin and Four Corners region. Deep moisture transport will increase
PWATs in the southern extent of the forecast area to or above 1",
with a fairly tight spread around this amount across ensemble
members of both the EPS and GEFS. Worth noting the GEFS shifts this
maximum east, targeting the Grand Staircase area and points east,
while the EPS appears to favor increased moisture from the Nevada
border east through southern Colorado.

With the moisture transport expected to impact central and northern
Utah as well, expecting some northern valleys and the northern
mountains to receive precipitation with this system. While the
southern half of the forecast area will be under a convectively
dominated regime, a tightening baroclinic zone and decent PVA should
lead to at least a brief period of showers for the northern half of
the forecast area, especially along and east of I-15. Whether the
trough will quickly progress east of the forecast area or linger
into early next week remains highly uncertain, as ensemble spread
increases greatly beyond Sunday.

&&

.AVIATION...KSLC...VFR conditions expected throughout the valid TAF
period. Winds are expected to increase throughout the day, though
could see brief lulls with variable winds at times, especially
earlier in the morning before deep mixing occurs. Winds will
initially start out of the south, potentially shifting out of the
northwest for a few hours midday. By the afternoon, southwest winds
will once again increase and become gusty in advance of an
approaching frontal boundary. The front is expected to move through
the terminal between 03-05Z Monday, bringing with it a hard wind
shift out of the northwest. Some showers are possible but thunder is
of limited concern until after 16Z Monday.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected at all
terminals throughout the valid TAF period. Increased cloud cover and
gusty winds are expected throughout the day, with the prevailing
direction out of the southwest for most terminals. Winds should peak
in the evening, before a cold front pushes through northwestern
Utah. The front will bring a hard shift to west and northwesterly
winds, and the potential for some blowing dust and shower activity
along with it, which may reduce terminals to MVFR or very brief IFR
conditions.

&&

.FIRE WEATHER...A potent storm system will move onshore over the
Pacific Northwest coast today, bringing increasing southwest winds
to the district as conditions remain hot and dry. This will result
in widespread critical fire weather conditions for those areas
where fuels are dry. This system will bring a cold front through
northern Utah tonight into tomorrow morning and into central and
southern Utah through Monday night. This system will bring
significant cooling to northern Utah by Monday along with some
showers and thunderstorms. Ahead of the front over southern Utah,
winds will become quite strong and gusty, resulting in another
round of widespread critical fire weather conditions. Frontal
passage through southern Utah will be mostly dry, but will allow
the winds to relax and bring somewhat cooler temperatures by
Tuesday. High pressure is expected to return Wednesday into
Thursday before southerly winds start increasing again Friday.
This southerly flow may bring deeper moisture into the district
next weekend, increasing the potential of showers and
thunderstorms capable of producing wetting rains.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 10 PM MDT this evening for
     UTZ489-495-496.

     Heat Advisory until 9 PM MDT this evening for UTZ121-129>131.

     Excessive Heat Warning until 9 PM MDT this evening for UTZ123.

     Red Flag Warning from noon today to 10 PM MDT Monday for UTZ494-
     497-498.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Wessler

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.